Mathematics of risk taking

Athreya, K. B. ; Nadkarni, M. G. (2009) Mathematics of risk taking Resonance - Journal of Science Education, 14 (1). pp. 66-79. ISSN 0971-8044

PDF - Publisher Version

Official URL:

Related URL:


A simple mathematical model for an investor's gains and losses over time shows that, in the long run, those with large sums to invest have an excellent chance of reaching their goal while the marginal investors have a high probability of going bankrupt. A greedy investor, rich or poor, will hit the bottom in the long run, with probability one. Consequences for the population at large are discussed.

Item Type:Article
Source:Copyright of this article belongs to Indian Academy of Sciences.
Keywords:Investor; Risk Taking; Fair Game Martingale; Random Walk; Gambling; Population
ID Code:1134
Deposited On:05 Oct 2010 12:53
Last Modified:16 May 2016 12:17

Repository Staff Only: item control page